Improving the Linear Programming Technique in the Search for Lower Bounds in Secret Sharing

  • Oriol Farràs
  • Tarik Kaced
  • Sebastià Martín
  • Carles Padró
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10820)


We present a new improvement in the linear programming technique to derive lower bounds on the information ratio of secret sharing schemes. We obtain non-Shannon-type bounds without using information inequalities explicitly. Our new technique makes it possible to determine the optimal information ratio of linear secret sharing schemes for all access structures on 5 participants and all graph-based access structures on 6 participants. In addition, new lower bounds are presented also for some small matroid ports and, in particular, the optimal information ratios of the linear secret sharing schemes for the ports of the Vamos matroid are determined.


Secret sharing Information inequalities Rank inequalities Common information Linear programming 


  1. 1.
    Ahlswede, R., Körner, J.: On the connection between the entropies of input and output distributions of discrete memoryless channels. In: Proceedings of the 5th Brasov Conference on Probability Theory, Brasov, Editura Academiei, Bucuresti, pp. 13–23 (1977)Google Scholar
  2. 2.
    Ahlswede, R., Körner, J.: Appendix: on common information and related characteristics of correlated information sources. In: Ahlswede, R., Bäumer, L., Cai, N., Aydinian, H., Blinovsky, V., Deppe, C., Mashurian, H. (eds.) General Theory of Information Transfer and Combinatorics. LNCS, vol. 4123, pp. 664–677. Springer, Heidelberg (2006). Scholar
  3. 3.
    Babai, L., Gál, A., Wigderson, A.: Superpolynomial lower bounds for monotone span programs. Combinatorica 19, 301–319 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beimel, A.: Secret-sharing schemes: a survey. In: Chee, Y.M., Guo, Z., Ling, S., Shao, F., Tang, Y., Wang, H., Xing, C. (eds.) IWCC 2011. LNCS, vol. 6639, pp. 11–46. Springer, Heidelberg (2011). Scholar
  5. 5.
    Beimel, A., Farràs, O., Mintz, Y.: Secret-sharing schemes for very dense graphs. J. Cryptol. 29, 336–362 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Beimel, A., Gál, A., Paterson, M.: Lower bounds for monotone span programs. Comput. Complex. 6, 29–45 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Beimel, A., Livne, N., Padró, C.: Matroids can be far from ideal secret sharing. In: Canetti, R. (ed.) TCC 2008. LNCS, vol. 4948, pp. 194–212. Springer, Heidelberg (2008). Scholar
  8. 8.
    Beimel, A., Orlov, I.: Secret sharing and non-Shannon information inequalities. IEEE Trans. Inform. Theory 57, 5634–5649 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Blakley, G.R.: Safeguarding cryptographic keys. In: AFIPS Conference Proceedings, vol. 48, pp. 313–317 (1979)Google Scholar
  10. 10.
    Blundo, C., De Santis, A., De Simone, R., Vaccaro, U.: Tight bounds on the information rate of secret sharing schemes. Des. Codes Cryptogr. 11, 107–122 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brickell, E.F., Davenport, D.M.: On the classification of ideal secret sharing schemes. J. Cryptol. 4, 123–134 (1991)zbMATHGoogle Scholar
  12. 12.
    Capocelli, R.M., De Santis, A., Gargano, L., Vaccaro, U.: On the size of shares for secret sharing schemes. J. Cryptol. 6, 157–167 (1993)CrossRefzbMATHGoogle Scholar
  13. 13.
    Chen, B.L., Sun, H.M.: Weighted decomposition construction for perfect secret sharing schemes. Comput. Math. Appl. 43, 877–887 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Csirmaz, L.: The dealer’s random bits in perfect secret sharing schemes. Studia Sci. Math. Hungar. 32, 429–437 (1996)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Csirmaz, L.: The size of a share must be large. J. Cryptol. 10, 223–231 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Csirmaz, L.: An impossibility result on graph secret sharing. Des. Codes Cryptogr. 53, 195–209 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Csirmaz, L.: Secret sharing on the \(d\)-dimensional cube. Des. Codes Cryptogr. 74, 719–729 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Csirmaz, L., Tardos, G.: Optimal information rate of secret sharing schemes on trees. IEEE Trans. Inf. Theory 59, 2527–2530 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Csiszar, I., Körner, J.: Information Theory: Coding Theorems for Discrete Memoryless Systems. Academic Press, Akademiai Kiado, New York, Budapest (1981)zbMATHGoogle Scholar
  20. 20.
    van Dijk, M.: On the information rate of perfect secret sharing schemes. Des. Codes Cryptogr. 6, 143–169 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    van Dijk, M.: More information theoretical inequalities to be used in secret sharing? Inf. Process. Lett. 63, 41–44 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Dougherty, R., Freiling, C., Zeger, K.: Six new non-Shannon information inequalities. In: 2006 IEEE International Symposium on Information Theory, pp. 233–236 (2006)Google Scholar
  23. 23.
    Dougherty, R., Freiling, C., Zeger, K.: Linear rank inequalities on five or more variables., arXiv:0910.0284v3 (2009)
  24. 24.
    Dougherty, R., Freiling, C., Zeger, K.: Non-Shannon information inequalities in four random variables., arXiv:1104.3602v1 (2011)
  25. 25.
    Farràs, O., Metcalf-Burton, J.R., Padró, C., Vázquez, L.: On the optimization of bipartite secret sharing schemes. Des. Codes Cryptogr. 63, 255–271 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Fujishige, S.: Polymatroidal dependence structure of a set of random variables. Inf. Control 39, 55–72 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Fujishige, S.: Entropy functions and polymatroids-combinatorial structures in information theory. Electron. Comm. Japan 61, 14–18 (1978)MathSciNetGoogle Scholar
  28. 28.
    Gács, P., Körner, J.: Common information is far less than mutual information. Probl. Control Inf. Theory 2, 149–162 (1973)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Gharahi, M: On the complexity of perfect secret sharing schemes. Ph.D. Thesis, Iran University of Science and Technology (2013) (in Persian)Google Scholar
  30. 30.
    Gharahi, M., Dehkordi, M.H.: The complexity of the graph access structures on six participants. Des. Codes Cryptogr. 67, 169–173 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Gharahi, M., Dehkordi, M.H.: Average complexities of access structures on five participants. Adv. Math. Commun. 7, 311–317 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Gharahi, M., Dehkordi, M.H: Perfect secret sharing schemes for graph access structures on six participants. J. Math. Cryptol. 7, 143–146 (2013)Google Scholar
  33. 33.
    Gharahi, M., Khazaei, S.: Optimal linear secret sharing schemes for graph access structures on six participants. Cryptology ePrint Archive: Report 2017/1232 (2017)Google Scholar
  34. 34.
    Hammer, D., Romashchenko, A.E., Shen, A., Vereshchagin, N.K.: Inequalities for Shannon entropy and Kolmogorov complexity. J. Comput. Syst. Sci. 60, 442–464 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Ingleton, A.W.: Representation of matroids. In: Welsh, D.J.A. (ed.) Combinatorial Mathematics and its Applications, pp. 149–167. Academic Press, London (1971)Google Scholar
  36. 36.
    Jackson, W.A., Martin, K.M.: Geometric secret sharing schemes and their duals. Des. Codes Cryptogr. 4, 83–95 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Jackson, W.A., Martin, K.M.: Perfect secret sharing schemes on five participants. Des. Codes Cryptogr. 9, 267–286 (1996)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Kaced, T.: Equivalence of two proof techniques for non-Shannon inequalities. arXiv:1302.2994 (2013)
  39. 39.
    Karnin, E.D., Greene, J.W., Hellman, M.E.: On secret sharing systems. IEEE Trans. Inf. Theory 29, 35–41 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Kinser, R.J.: New inequalities for subspace arrangements. Combin. Theory Ser. A 118, 152–161 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Li, Q., Li, X.X., Lai, X.J., Chen, K.F.: Optimal assignment schemes for general access structures based on linear programming. Des. Codes Cryptogr. 74, 623–644 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Makarychev, K., Makarychev, Y., Romashchenko, A., Vereshchagin, N.: A new class of non-Shannon-type inequalities for entropies. Commun. Inf. Syst. 2, 147–166 (2002)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Martí-Farré, J., Padró, C.: Secret sharing schemes with three or four minimal qualified subsets. Des. Codes Cryptogr. 34, 17–34 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Martí-Farré, J., Padró, C.: On secret sharing schemes, matroids and polymatroids. J. Math. Cryptol. 4, 95–120 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Martí-Farré, J., Padró, C., Vázquez, L.: Optimal complexity of secret sharing schemes with four minimal qualified subsets. Des. Codes Cryptogr. 61, 167–186 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Martín, S., Padró, C., Yang, A.: Secret sharing, rank inequalities, and information inequalities. IEEE Trans. Inform. Theory 62, 599–609 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Matúš, F.: Infinitely many information inequalities. In: Proceedings of the IEEE International Symposium on Information Theory, (ISIT), pp. 2101–2105 (2007)Google Scholar
  48. 48.
    Metcalf-Burton, J.R.: Improved upper bounds for the information rates of the secret sharing schemes induced by the Vámos matroid. Discret. Math. 311, 651–662 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Oxley, J.G: Matroid Theory. Oxford Science Publications, The Clarendon Press, Oxford University Press, New York (1992)Google Scholar
  50. 50.
    Padró, C.: Lecture Notes in secret sharing. Cryptology ePrint Archive, Report 2012/674 (2912)Google Scholar
  51. 51.
    Padró, C., Sáez, G.: Secret sharing schemes with bipartite access structure. IEEE Trans. Inform. Theory 46, 2596–2604 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Padró, C., Vázquez, L., Yang, A.: Finding lower bounds on the complexity of secret sharing schemes by linear programming. Discret. Appl. Math. 161, 1072–1084 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Pitassi T., Robere R., Lifting Nullstellensatz to Monotone Span Programs over any Field. Electronic Colloquium on Computational Complexity (ECCC), vol. 165 (2017)Google Scholar
  54. 54.
    Rado, R.: Note on independence functions. Proc. Lond. Math. Soc. 3(7), 300–320 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Robere, R., Pitassi, T., Rossman, B., Cook, S.A.: Exponential lower bounds for monotone span programs. In: FOCS 2016, pp. 406–415 (2016)Google Scholar
  56. 56.
    Seymour, P.D.: A forbidden minor characterization of matroid ports. Quart. J. Math. Oxf. Ser. 27, 407–413 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Seymour, P.D.: On secret-sharing matroids. J. Combin. Theory Ser. B 56, 69–73 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Shamir, A.: How to share a secret. Commun. ACM 22, 612–613 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  59. 59.
    Stinson, D.R.: An explication of secret sharing schemes. Des. Codes Cryptogr. 2, 357–390 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  60. 60.
    Stinson, D.R.: Decomposition constructions for secret-sharing schemes. IEEE Trans. Inf. Theory 40, 118–125 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  61. 61.
    Thakor, S., Chan, T., Grant, A.: Capacity bounds for networks with correlated sources and characterisation of distributions by entropies. IEEE Trans. Inf. Theory 63, 3540–3553 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  62. 62.
    Tian, C.: Characterizing the Rate Region of the \((4,3,3)\) Exact-Repair Regenerating Codes., arXiv:1312.0914 (2013)
  63. 63.
    Yeung, R.W.: A First Course in Information Theory. Kluwer Academic/Plenum Publishers, New York (2002)CrossRefGoogle Scholar
  64. 64.
    Yeung, R.W.: Information Theory and Network Coding. Springer, Boston (2008)zbMATHGoogle Scholar
  65. 65.
    Zhang, Z.: On a new non-Shannon type information inequality. Commun. Inf. Syst. 3, 47–60 (2003)MathSciNetzbMATHGoogle Scholar
  66. 66.
    Zhang, Z., Yeung, R.W.: On characterization of entropy function via information inequalities. IEEE Trans. Inf. Theory 44, 1440–1452 (1998)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© International Association for Cryptologic Research 2018

Authors and Affiliations

  • Oriol Farràs
    • 1
  • Tarik Kaced
    • 2
  • Sebastià Martín
    • 3
  • Carles Padró
    • 3
  1. 1.Universitat Rovira i VirgiliTarragonaSpain
  2. 2.Sorbonne Université, LIP6ParisFrance
  3. 3.Universitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations